Updated information on COVID-19 and Flu: Restricted visitation is now in effect
Mayo Clinic Health Library

Question

Diuretics: A cause of low potassium?

Can diuretics decrease your potassium level?

Updated: 04-21-2020

Answer

Answer Section

Yes, some diuretics — also called water pills — decrease potassium in the blood. Diuretics are commonly used to treat high blood pressure (hypertension). They lower blood pressure by helping your body eliminate sodium and water through your urine. However, some diuretics can also cause you to eliminate more potassium in your urine. This can lead to low potassium levels in your blood (hypokalemia).

Signs and symptoms of hypokalemia include:

  • Constipation
  • Fatigue
  • Heart rhythm problems (arrhythmias)
  • Muscle cramps
  • Weakness

Not all diuretics cause this problem. Medications called potassium-sparing diuretics don't lower potassium levels. Examples include spironolactone (Aldactone), eplerenone (Inspra) and triamterene (Dyrenium).

Treatment of low potassium may include:

  • Changing to a potassium-sparing diuretic
  • Increasing potassium in your diet
  • Taking potassium supplements

Some medications used to treat high blood pressure may also increase your potassium level. They include angiotensin-converting enzyme (ACE) inhibitors, angiotensin II receptor blockers (ARBs) and renin inhibitors.

If you're taking an ACE inhibitor with a diuretic and getting enough potassium in your diet but your potassium level is still low, your doctor may recommend further testing to help identify the underlying cause.